Serum creatine kinase increase in patients treated with tyrosine kinase inhibitors for solid tumors
- First Online:
- Cite this article as:
- Adenis, A., Bouché, O., Bertucci, F. et al. Med Oncol (2012) 29: 3003. doi:10.1007/s12032-012-0204-1
- 250 Downloads
Regarding the frequency of muscular complains with the use of tyrosine kinase inhibitors (TKIs), we hypothesize that creatine kinase (CK) elevation may be more frequent than usually reported. We conducted a prospective study on patients treated with TKIs for solid tumors, to assess the incidence of CK increase on treatment. Most of the patients (105/155) had a gastrointestinal stromal tumor. Treatments were carried out with the following drugs: imatinib (87 cases); sunitinib (21 cases); HER antagonists (14 cases), other TKIs (15 cases); and imatinib-based combinations (2 cases). Myalgias were found in 50/155 patients (32 %). Fifty-four patients (35 %; 95 %CI, 27–42 %) had elevated CK. According to NCI-CTC grading, there was 49/54 (31 %) grade 1 and 5/54 (3 %) grade 2 (2.5 to 5 times ULN). CK elevation was more frequent with imatinib than with other TKIs (39 cases, 45 % vs. 14 cases, 21 %, respectively; chi-squared test: P = 0.003), and CK was more likely to be abnormal in patients treated with any TKI for more than 6 months. We found increased CK in about one-third of patients under TKIs for solid tumors, including 3 % of patients with CK as high as 2.5–5 times ULN.